Hail, Ripley
- When
- April 3, 3:25 PM CST
- Where
- Ripley County, 4.6 mi E of Bennett
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.730, -90.917
An organized outbreak of severe thunderstorms occurred. Most of the severe weather reports were generated by two intense storm clusters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
An organized outbreak of severe thunderstorms occurred. Most of the severe weather reports were generated by two intense storm clusters. The first cluster crossed the Ozark foothills between Van Buren and Doniphan, then proceeded due east across Poplar Bluff and Dexter to the Mississippi River. This cluster occasionally acquired supercell characteristics. Large hail from 1 to 3 inches in diameter was common during most of its life cycle in southeast Missouri. A couple of tornadoes were spawned as well. A second less intense cluster moved east across southern Bollinger and Cape Girardeau Counties. This cluster produced hail up to the size of golf balls and an isolated wind gust up to near 60 mph. The severe storm outbreak occurred ahead of a cold front that accelerated east-southeast toward the mid Mississippi Valley. Cooling aloft ahead of a shortwave trough over the Plains, combined with diurnal heating and moist southerly winds, resulted in a corridor of deepening convection ahead of the front. Steep mid-level lapse rates and strong effective wind shear promoted some very large hail within discrete storm cells.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 2:42 PM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
342 PM CDT Tue Apr 3 2018
.SHORT TERM...(Late this afternoon through Tonight)
Issued at 313PM CDT Tue Apr 3 2018
Main concern comes late this afternoon/early tonight as broad mid
level trof and associated strong cold front move rapidly east
toward the region. MUCAPES greater than 2000 J/KG now streaming
northeast ahead of the surface front, with dew points into the mid
60s. Storms have initiated and quickly strengthened just west of
our forecast area. This general trend is expected to continue. As
storm coverage increases, a strongly sheared environment (around 50
kt of 0-6 km bulk shear) favors storm organization and the
general expectation is for numerous severe storms to develop along
and just ahead of the front during the next several hours. Given
the steep lapse rates across the region, large hail greater than 2
inches in diameter will be possible in within these strong and
rotating updrafts.
Major concerns for widespread damaging wind threat as well as bow
segments evolve within the line. Low level winds from the ssw
will likely inhibit some of the inflow into the broken line of
storms, but still cannot rule out a few significant tornadoes
across the region given the other environmental parameters.
Actual storm movements could approach 45-50 mph in some cells.
Storms should sweep east to near the OH/MS river confluence zone
up toward the Wabash River valley by 00z (6-7 PM CDT) this
evening, then exit our e/se counties by 02-03Z as the cold front
passes through that region. Much colder air will quickly replace
the unusually warm/humid conditions now over the region. Blustery
nw winds of 15 to 25 MPH with higher gusts will usher the colder
air in and push temps down into the 30s by Wed morning. Though
strong winds should preclude any frost formation, some locations
in se MO/srn IL could receive a light freeze before the sun come
up.
.LONG TERM...(Wednesday through Tuesday)
Issued at 313 PM CDT Tue Apr 3 2018
Medium confidence in the extended especially early on in the
forecast. The timing of the models is in better agreement at least
through Saturday. By Sunday the models start to diverge with their
solutions.
The models do agree on a dry period starting Wednesday and
persisting through most of Friday. However winds will still be a
little gusty Wednesday in the cold fronts wake while the surface
high is centered over the plains. As the high drifts overhead
Thursday morning. This could result in frost for the region. Will
monitor this closely but will not go with a headline yet due to the
ongoing larger impact headlines currently in effect. The flow aloft
will remain northwest and spoke of energy reaches the area late
Friday with a surface reflection of a cold front. This system will
bring rainshowers to the area as early as Friday afternoon and
possibly change over to wintry mix as we approach midnight and
finally change over to all snow after midnight then ending early
Saturday morning. Saturday should be dry for most areas. Sunday is
where the models start to diverge with their solutions. The latest
GFS brings a short wave out of the northern plains as warm front
lifts from the south. The ECMWF keeps the system mainly north of the
area with just a glancing blow along the Interstate 64 corridor. As
we head into next week the models keep us mainly dry but if there is
any rain it should be light with very little impact. Will keep
temperatures well below normal through the rest of the forecast
after this afternoon. There may be several chances of frost and
possibly even a freeze in the extended. Again will monitor this
closely.
&&
.AVIATION...
Issued at 647 AM CDT Tue Apr 3 2018
VFR conditions prevail at most sites early this morning. Widespread
cumulus or stratocumulus clouds will form by midday, with cigs
mainly in the mvfr category. The best chance of vfr will be over the
kowb area of west KY. Winds will increase from the south and then
southwest, gusting to near 35 knots at times this afternoon.
A line of thunderstorms will accompany a strong cold front as it
races east late this afternoon and early this evening. The duration
of the storms will be an hour or less. Any ifr conditions in the
storms will be too brief to warrant inclusion in the tafs at this
time range. The main hazard with the storms will be strong winds,
which could be damaging in isolated locations. Winds will shift into
the northwest as the front passes, followed by more strong gusts up
to about 30 knots. MVFR cigs should linger through the night in the
kevv/kowb areas, but they are likely to improve to vfr at kpah/kcgi.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory until 7 PM CDT this evening for ILZ075>078-080>094.
MO...Wind Advisory until 7 PM CDT this evening for MOZ076-086-087-100-
107>112-114.
IN...Wind Advisory until 7 PM CDT this evening for INZ081-082-085>088.
KY...Wind Advisory until 7 PM CDT this evening for KYZ001>022.
&&
SHORT TERM...GM
LONG TERM...KH
AVIATION...MYHazardous Weather Outlook National Weather Service Paducah KY 1145 AM CDT Tue Apr 3 2018 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-041000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL- Franklin-Hamilton-White-Jackson-Williamson-Saline-Gallatin-Union- Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey- Vanderburgh-Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg- Caldwell-Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1045 AM CDT Tue Apr 3 2018 ...MODERATE RISK of severe thunderstorms this afternoon and evening... This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight The potential exists this afternoon into early tonight for a significant outbreak of severe thunderstorms, including a few significant tornadoes. A line of thunderstorms is expected to form along a strong cold front as it crosses southeast Missouri and southern Illinois this afternoon. This line of storms will then sweep east across western Kentucky and southwest Indiana later this afternoon and this evening. Isolated severe storms will also be possible out ahead of this main line this afternoon into the early evening. Damaging winds...large hail and tornadoes will all be possible hazards with this potentially significant event. Outside of thunderstorms, south winds will be strong and gusty today. A Wind Advisory is in effect for today for sustained winds up to 25 mph with gusts from 40 to 45 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Widespread frost is likely on Wednesday night, with low temperatures right around freezing. A light wintry mix of precipitation is possible on Friday night, with little or no accumulation. Freezing temperatures are likely Friday night, generally in the upper 20s to around 30. Lows on Saturday night will be near freezing in many areas. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will likely be needed this afternoon into this evening. MEFFERT
Special Weather Statement
National Weather Service Paducah KY
1137 AM CDT TUE APR 3 2018
ILZ076>078-082-083-031715-
White IL-Edwards IL-Hamilton IL-Wabash IL-Wayne IL-
1137 AM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHITE...WAYNE...
NORTHERN WABASH...EDWARDS AND NORTHERN HAMILTON COUNTIES UNTIL 1215
PM CDT...
At 1137 AM CDT, Doppler radar was tracking a group of strong
thunderstorms near Cisne, or 10 miles northwest of Fairfield, moving
northeast at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fairfield, Albion, Lancaster, Wayne City, West Salem, Cisne,
Dahlgren, Allendale, Jeffersonville, Sims, Bone Gap, Mill Shoals,
Mount Erie, Keenes, Johnsonville, Golden Gate and Belle Prairie City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3860 8815 3857 8815 3857 8766 3856 8765
3854 8767 3807 8870 3851 8869 3861 8850
TIME...MOT...LOC 1637Z 239DEG 49KT 3848 8851
PSSpecial Weather Statement
National Weather Service Paducah KY
1222 PM CDT TUE APR 3 2018
ILZ077-078-083-087-INZ081-082-085>088-KYZ014-018-031815-
White IL-Edwards IL-Gallatin IL-Wabash IL-Posey IN-Warrick IN-
Vanderburgh IN-Gibson IN-Spencer IN-Pike IN-Henderson KY-Union KY-
1222 PM CDT TUE APR 3 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WHITE...WABASH...EASTERN
EDWARDS...NORTHERN GALLATIN...WARRICK...NORTHWESTERN SPENCER...
GIBSON...VANDERBURGH...POSEY...PIKE...NORTHERN HENDERSON AND NORTHERN
UNION COUNTIES UNTIL 115 PM CDT...
At 1221 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lancaster to near Poseyville to 7 miles
northeast of Ridgway, or along the Wabash River. Movement was east
at 60 mph.
Winds in excess of 50 mph will be possible with these storms. Pea
size hail has been reported with some of these storms. Hail up to
the size of nickels are possible
Locations impacted include...
Evansville, Princeton, Mount Carmel, Mount Vernon, Boonville,
Newburgh, Chandler, Fort Branch, Oakland City, Petersburg, Princeton
In Gibson County, Melody Hill, Grayville, Dale, Lancaster, Haubstadt,
Darmstadt, Owensville, Poseyville and West Salem.
A tornado watch remains in effect until 700 PM CDT for southwestern
Indiana...and northwestern Kentucky.
LAT...LON 3792 8709 3779 8837 3811 8804 3857 8801
3857 8765 3851 8765 3847 8775 3842 8774
3845 8760 3850 8758 3852 8753 3849 8750
3854 8743 3851 8729 3855 8720 3852 8715
3854 8710 3851 8707 3821 8707 3820 8679
TIME...MOT...LOC 1721Z 259DEG 54KT 3857 8781 3815 8784 3789 8818
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1233 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1232 PM HAIL 3 W PRINCETON 38.36N 87.62W
04/03/2018 M0.88 INCH GIBSON IN TRAINED SPOTTER
&&
SMITTYSpecial Weather Statement
National Weather Service Paducah KY
328 PM CDT TUE APR 3 2018
ILZ075-080-081-084-088-MOZ076-086-087-100-107>110-032130-
Jackson IL-Union IL-Perry IL-Franklin IL-Jefferson IL-Butler MO-
Carter MO-Bollinger MO-Cape Girardeau MO-Ripley MO-Stoddard MO-
Wayne MO-Perry MO-
328 PM CDT TUE APR 3 2018
...STRONG TO SEVERE STORMS MOVING INTO THE AREA BETWEEN 4 AND 5 PM
CDT...
At 324 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Bloomsdale to 9 miles
east of West Plains. Movement was east at 75 mph.
These storms have a history of producing hail up to the size of golf
balls. Several of the storms are expected to be severe as they move
into southeast Missouri and southern Illinois. Damaging winds are
also possible.
Locations impacted include...
Cape Girardeau, Poplar Bluff, Mount Vernon, Jackson, Chester,
Perryville, Murphysboro, Du Quoin, Pinckneyville, Doniphan, Piedmont,
Marble Hill, Advance, Van Buren, Greenville In Wayne County,
Bollinger Mill State Historic Site, Lake Wappapello State Park, Sam
A. Baker State Park, Mount Vernon In Jefferson County and Sesser.
A tornado watch remains in effect until 800 PM CDT for south central
and southern Illinois...and southeastern Missouri.
LAT...LON 3709 9122 3705 9078 3727 9073 3727 9055
3732 9055 3731 9015 3764 9015 3787 8994
3791 8984 3780 8967 3796 8959 3822 8959
3821 8915 3847 8914 3847 8870 3650 9029
3651 9113 3682 9112 3683 9122
TIME...MOT...LOC 2024Z 251DEG 67KT 3809 9015 3670 9168
PSThe Memphis radar (KNQA), 180 km away, was scanning. The volume nearest the first event began at 21:25 UTC.
7 hail, 3 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
A severe thunderstorm produced a swath of very large hail across the Poplar Bluff area. The hailstones ranged from 1.5 to 3 inches in diameter. The largest reported hailstones were in Poplar Bluff, where a photo of three-inch hail was posted on social media.
A damage survey revealed a swath of straight-line wind damage along a path length of approximately two-thirds of a mile. The damage was in the southeast part of the city of Poplar Bluff. Several homes sustained shingle or roof damage. A small shed was lofted onto the top of a garage. Some large tree limbs were broken. Peak winds were estimated near 75 mph.
Dime to nickel-size hail fell across parts of southern Cape Girardeau County.
A wind gust to 58 mph was measured at the Cape Girardeau Regional Airport, along with one-quarter mile visibility in heavy rain.
A severe thunderstorm produced a swath of large hail across the Dexter area. The hailstones ranged from the size of quarters to golf balls.
A funnel cloud was reported north-northeast of the community.
The tornado touched down along Highway 153 and moved northeast toward the community of Baker. Several windows were broken. There was partial loss of metal roof covering. The top was broken off the chimney of a home. Two barns lost parts of their metal roofs, and walls were blown off. A garage sustained loss of shingles. A large entry door was blown in. Large limbs were broken off several trees. Several wooden power poles were partially blown over. Peak winds were estimated near 85 mph. The tornado lifted about one mile southeast of Baker. The last minute or two of the tornado was captured on video.
The tornado occurred between Canalou and Matthews, north of State Highway H. A large farm implement building was destroyed. Parts of the building were lofted over one mile away. Four other barns and garages sustained damage, some of which was major. A grain bin was blown in on one side. At one residence, the roof of a rear porch was blown off, a window was broken, and large sections of shingles were torn off. A window was broken at another home. Farm implements were blown 20 to 50 feet. Power poles were down along Highway FF. Peak winds were estimated near 110 mph.
Telephone poles were down. Tree limbs were blown down. A house sustained some minor roof damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2018Every state in 2018This day in weather historyThe tornado archive for Missouri, 2018Warnings in Missouri, April 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743576, 743577, 743578, 743579, 743580, 743683, 743581, 743582, 743583, 743584, 743680, 743681, 743682.